How does everyone feel inbetween bouts of AF??

In Oct'12 I was diagnosed with AF & have had serveral episodes which have sent me to A&E, but each time my heart rate has eventually settled. These incidents are very noticable when they start & finish being left feeling very exhausted. But inbetween these episodes of AF I have been feeling unwell, someone has suggested it could be due to 'silent AF'. I have been to see a specialist & had monitor on for 1 week - but wouldn't you just know it that week I felt fine & nothing was recorded. I have been to my GP on many occassions but don't seem to get any where. All this if leaving me isolated & frightened. How does everyone feel inbetween bouts of AF?

All this is very frightening.

13 Replies

  • I was diagnosed last August, like you have had several AF episodes which has sent me to A&E, the last one being Thursday/Friday last week. It is now Monday and I still feel tired despite having a lazy weekend. I don't know about the silent AF, but know that it can take me up to a week to get back to normal after an attack. I also feel frightened, not knowing when the next attack can happen, my GP says it is normal and put me on antidepressants! which I am reluctant to take. I had my medication reviewed last week when I was in hospital, so now hoping that it will be a long time before my next attack - do you need your AF medication reviewed, so you don't get so many attacks? My experience is they start you on low doses and keep increasing it until it does the trick - I'm still not there yet. Just a thought, good luck, I know just how you feel. Wendy.

  • Thanks for that it good to hear from others who have same problem, it is all very scarey & difficult to take in.I have had medication changed a few times & I am just waiting to see an Electro Cardiologist. I am getting to be a regular at A&E, but it difficult when they say if you get chest pains go to A&E, then when you get there the AF stops & all tests seem ok. It is just the persistent chest tightness & exhaustion which are getting me down. Hope all goes well for you. C

  • I think it is 100 % normal to be frightened by AF, especially at first when you have no idea how frequently you will be affected. As for feeling unwell after an episode, that's pretty common too. Part of it depends on just how fast your heart was going during a particular bout. That can leave you feeling totally exhausted the next day. Sometimes, the meds, particularly if you are newly on a beta blocker, can leave you feeling really tired too. Talk to your doc if you think your meds are contributing to the problem. There are options!

    I used to feel super tired the day after AF but lately, as they are lasting less time, and my heart rate is not as fast, once I convert to NSR I feel fine. As hard as it is not to worry about the next time, my philosophy is that it's bad enough if AF takes an afternoon or a day away from me, but once it stops I will not let the thought of it spoil it the days my heart is in NSR. The worry doesn't help, it only robs you of what could be a great day.

  • Are you being referred to an electrophysiologist? Sounds as if no-one is in overall control of your AF treatment. Your GP will refer you to your nearest EP. Yes, I know how scary it can be. I started AF about 6 years ago, and suffered a lot until 2nd Catheter ablation in April 2012. Brilliant result for paroxysmal AF with much reduced symptoms, and I feel I have a whole new life! Still on Warfarin and Bisoprolol, but it's a small price to pay. Don't be scared - there is an answer, and you will improve with treatment. All the best.

  • Hello carrie 123, can I ask please, if you've had two ablations, which ablations, radio frequency, or cryo ablation? Also I thought the whole idea of ablation was to try to get you off drugs and back to a normal life if everything well.

  • Hello Jowett. I've had 3 ablations and a pacemaker. I wondered why I am still on Bisoprolol and Warfarin, plus Ramipril. My EP reduced the bisoprolol to 5 mg daily. I will ask him on Tuesday. Perhaps it is something to do with my age - 70 - but I now lead a normal life and don't have AF episodes. Hope this helps.

  • Hi Carrie, I am on the ablation list. I am 58 and my E.P. tells me I will have to be on anticoagulation for life as the stroke risk doesn't go away with ablation. I have read different to this on here so obviously there are differing opinions. Personally I would rather continue to feel safe.x

  • Hi Dedeottie

    I have never been told that ablation will prevent strokes. What it does is to greatly improve or eliminate AF. Also an ablation doesn't usually last forever, and there could be a possibility that another one will be needed in the future. Personally I am so grateful to be feeling so much better. My life is back to normal without all the anxiety that the AF will mean trips to A and E, so I am not anxious or stressed, which of course improves matters for the heart. I don't think we should spend time worrying that we might have a stroke. We might just as easily be runover by a bus! I am still on Warfarin, but I don't know if this is permanent. I have been taking it for 3 years. Keep well. C.

  • I also feel constantly tired in between and have no energy it is annoying when the machine does not record anything. I have had several monitors and usually only record SVT sinus rhythm. I have one on as we speak as been diagnosed 4 weeks ago having been rushed to recuss by my cardiologist with 203bpm AF. I am very scared at the moment waiting for the next attack as I had one yesterday after being put on Adizem XL but discussing ablation at the minute also. I have suffered like this for over 10 years having been bluffed off with anxiety and menopause. You just have to try and get an ECG when you can if you think it is happening so DRs can look at it more closely and hopefully it can get sorted for you.

  • Thank you all for your support I never realised that so many were affected!!!! I have had an ECG in my visits to A&E & have been in AF during my visits. ~As it seems that I feel unwell most of the time I think that I need a monitor on for longer to try to pick up if it could be 'silent AF' where I am not aware of it happening. Thinking about it I have had incidents where I have felt a bit odd feelings in my chest but as these passed quickly I tried not to worry (like lots of people some of the Dr suggested anxiety) & I can think of many occassions where 'something' wakes me up at night. I have started documenting everything on daily basis to try to gives Dr a clearer idea of what is going on. I am just waiting for another appointment with an electrophyologist.

  • I wonder what sort of phone you have? There is an offer on the Alive Cor ECG devoce for phones at present- I have found it very useful as you can take your ECG easily when you feel odd- print it out or send it directly by e mail to your doctor.

  • I always felt a bit bruised in the middle of my chest for a Day or two after an attack was normally lasted 6 to 8 hours. This was fairly minor compared to the effects of the different rhythm control medications they tried on me and feeling constantly tired was the least of it. It could be that you have silent AF but it is far more likely you are reacting badly to your medication. That doesn't mean that medication isn't good for some people and that many people given time find their side-effects listen or go away. I have just had a cryo ablation and was told I had to be on warfarin for it least two months. I questioned this as I couldn't see the point . My chad score is zero and I only went on to warfarin for the operation but the nurse explained to me that the procedure causes a lot of scarring ,which can lead to turbulence in the blood flow, which can lead to clots. A good enough reason for me.

  • I have noticed that there is a correlation between how vigorous the episode is and the length of time I feel tired for afterwards. I am not on medication as most drugs are unsuitable for me ( apart from warfarin of course) but do feel more tired generally than before I started with AF last July.I had symptoms for about 3 months after the worst episode but only a couple of days after a similar episode time wise, but much less vigorous, recently.

    I have found swimming helpful - the effects seem less if I exercise- carefully at first after an episode.

    I may be able to have pill in the pocket if a scan this week shows normal heart, but even that is going to be difficult as new NICE draft guidance says Flecanide ( only drig my EP thinks is suitable) as pill in pocket can be used if resting heart rate is more than 70bpm and mine is 40-50bpm. Will see what is said at follow up appointment in June.

You may also like...